Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 7, NWS Topeka, KS

April 9, 201910 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 9, 2019, 3:59 PM CDT for 10 counties in Kansas. It took effect at Apr 10, 2019, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2019, 3:59 PM CDT (20:59 UTC)
In effect from
Apr 10, 2019, 10:00 AM CDT
Expired
Apr 10, 2019, 7:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS73 KTOP 092059
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
359 PM CDT Tue Apr 9 2019

KSZ037-054-058-059-101000-
/O.NEW.KTOP.WI.Y.0007.190410T1800Z-190411T0000Z/
Morris-Lyon-Coffey-Anderson-
Including the cities of Council Grove, Emporia, Burlington, Lebo,
and Garnett
359 PM CDT Tue Apr 9 2019

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from 1 PM to 7 PM CDT Wednesday. 

* WINDS...South winds will be sustained at 20 to 30 MPH with gusts
  of 45 MPH possible.

* IMPACTS...Driving may be hazardous especially for those
  traveling in high profile vehicles. Smaller loose items may be
  blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
3 follow-up statements
779 
WWUS73 KTOP 100842
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
342 AM CDT Wed Apr 10 2019

KSZ026-038>040-055-056-110000-
/O.EXB.KTOP.WI.Y.0007.190410T1500Z-190411T0000Z/
Jefferson-Wabaunsee-Shawnee-Douglas-Osage-Franklin-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, 
Osage City, Carbondale, Lyndon, Burlingame, Overbrook, and Ottawa
342 AM CDT Wed Apr 10 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from 10 AM this morning to 7 PM CDT
this evening. 

* WINDS...South winds will be sustained at 20 to 30 MPH with gusts
  of 40 to 50 MPH possible. 

* IMPACTS...Driving may be hazardous especially for those 
  traveling in high profile vehicles. Smaller loose items may be 
  blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KSZ037-054-058-059-110000-
/O.EXT.KTOP.WI.Y.0007.190410T1500Z-190411T0000Z/
Morris-Lyon-Coffey-Anderson-
Including the cities of Council Grove, Emporia, Burlington, Lebo,
and Garnett
342 AM CDT Wed Apr 10 2019

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* WINDS...South winds will be sustained at 20 to 30 MPH with gusts
  of 40 to 50 MPH possible. 

* IMPACTS...Driving may be hazardous especially for those 
  traveling in high profile vehicles. Smaller loose items may be 
  blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
157 
WWUS73 KTOP 102054
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
354 PM CDT Wed Apr 10 2019

KSZ026-037>040-054>056-058-059-110600-
/O.NEW.KTOP.WI.Y.0008.190411T1500Z-190412T0000Z/
/O.CON.KTOP.WI.Y.0007.000000T0000Z-190411T0000Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
354 PM CDT Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT THURSDAY...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from 10 AM to 7 PM CDT Thursday. 

* Winds...South winds this afternoon will be sustained at 20 to 30
  MPH with gusts of 40 to 45 MPH possible. West and northwest
  winds Thursday will be sustained at 20 to 30 MPH with gusts to
  around 45 MPH. 

* IMPACTS...Driving may be hazardous especially for those 
  traveling in high profile vehicles. Smaller loose items may be 
  blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KSZ008>012-020>024-034>036-110600-
/O.NEW.KTOP.WI.Y.0008.190411T1500Z-190412T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
354 PM CDT Wed Apr 10 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT THURSDAY...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from 10 AM to 7 PM CDT Thursday. 

* WINDS...West and northwest winds will be sustained at 20 to 30 
  MPH with gusts to around 45 MPH. 

* IMPACTS...Driving may be hazardous especially for those 
  traveling in high profile vehicles. Smaller loose items may be 
  blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
915 
WWUS73 KTOP 102358
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
658 PM CDT Wed Apr 10 2019

KSZ026-037>040-054>056-058-059-110800-
/O.EXP.KTOP.WI.Y.0007.000000T0000Z-190411T0000Z/
/O.CON.KTOP.WI.Y.0008.190411T1500Z-190412T0000Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
658 PM CDT Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...
...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

* Winds...West and northwest winds on Thursday will be sustained 
  at 20 to 30 MPH with gusts to around 45 MPH. 

* IMPACTS...Driving may be hazardous especially for those 
  traveling in high profile vehicles. Smaller loose items may be 
  blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KSZ008>012-020>024-034>036-110800-
/O.CON.KTOP.WI.Y.0008.190411T1500Z-190412T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
658 PM CDT Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...

* WINDS...West and northwest winds will be sustained at 20 to 30 
  MPH with gusts to around 45 MPH. 

* IMPACTS...Driving may be hazardous especially for those 
  traveling in high profile vehicles. Smaller loose items may be 
  blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KDS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 9, 3:39 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 9, 3:39 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
339 PM CDT Tue Apr 9 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 338 PM CDT Tue Apr 9 2019

Southeasterly winds combined with sunshine and deep mixing of the
PBL allowed temperatures to soar into the 80s today. As of 20Z, the
CWA was positioned between surface high pressure to the east and a
developing surface low to the west. The developing system to the
west will continue to strengthen and will bring noticeable
changes to our conditions beginning tonight/tomorrow.

The surface low will deepen in the Front Range of the Rockies before
moving into the High Plains tomorrow. The pressure gradient will
respond by increasing in strength, which in turn will boost winds to
near advisory criteria, especially near and south of I-70. Southerly
winds are expected to be sustained between 20-30 mph with gusts over
40 mph possible tomorrow afternoon. Fire danger will be in the high
to very high category during the afternoon, primarily given the
strong winds. By mid-afternoon, the surface low should be positioned
in western KS with a warm front setting up near the KS/NE border.
Low level moisture will surge northward with the aid of the strong
south winds. Dewpoints across northeast KS are expected to reach the
upper 50s to near 60 degrees by late in the afternoon with a dryline
developing in central KS. Most of the day should be dry with the
area largely capped by warmer air aloft. However, instability will
build throughout the day as the system approaches and lapse rates
steepen in the mid and upper levels. Surface based CAPE could reach
and exceed 1500 J/Kg in parts of the CWA, with the highest values
likely located in north-central KS. As the system approaches during
the afternoon, there could be enough forcing to overcome the CAP and
thunderstorm could develop. Storms that develop will be capable of
reaching severe limits. Large hail and damaging wind will be the
main hazards, however, a few tornadoes will also be possible given
shear parameters, especially in north-central KS. Storms should
quickly track northeast along the fast moving boundary and exit
northeastern KS by 05/06Z Thursday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 338 PM CDT Tue Apr 9 2019

Much cooler air will filter in behind a cold front on Thursday and
winds will shift to a west-northwesterly direction. Winds are again
expected to be strong Thursday with sustained WNW winds of 15-30
mph, gusting to over 40 mph at times. Fire weather concerns will
remain elevated due to gusty winds and drier air moving in. RH
values, however, only look to drop to around 40% during the
afternoon. There could still be a few light rain showers around
Thursday and Thursday night. As temperatures cool Thursday night,
some snow could mix in across the northern CWA. No accumulations are
expected at this time.

Winds will begin to subside on Friday as surface high pressure
slides in from the northwest. High temperatures on both Thursday and
Friday look to be limited to the 50s with overnight lows dropping
into the 30s Thursday night and Friday night. Friday night should be
the coolest night with most of the CWA below freezing.

The next system to impact the region will bring a chance for rain
Saturday afternoon and night. Rain could linger into early Sunday
morning as an upper low passes south of the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1235 PM CDT Tue Apr 9 2019

For the 18Z TAFS, VFR conditions are expected to continue.
However, at issuance time KMHK was experiencing reduced
visibilities due to smoke from burning in the Flint Hills. Expect
reductions to continue into the mid-afternoon. Mixing will help
with dispersal as temps continue to warm. LLWS will exist at all
terminals overnight and increase into the pre-dawn hours of
Wednesday. Winds aloft will subside below LLWS criteria mid-
morning as surface winds increase. South winds could gust over 40
mph by Wednesday afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...Teefey
Hazardous weather outlook, Apr 9, 3:55 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
355 PM CDT Tue Apr 9 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-102100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
355 PM CDT Tue Apr 9 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible late Wednesday afternoon and
Wednesday evening in north central and portions of northeast
Kansas. Large hail and damaging winds will be the main hazards
with any thunderstorm that develops. In addition, a tornado or
two can not be ruled out.

South winds sustained around 20 to 30 mph with gusts over 40 mph
are possible in much of east central Kansas Wednesday and
Wednesday evening. A Wind Advisory will be in effect for portions
of far east central Kansas Wednesday afternoon. As a result, areas
of elevated fire danger are possible in east central Kansas
Wednesday afternoon.

Another very windy day is expected Thursday with west to
northwest winds sustained around 20 to 30 mph with gusts over 40
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.